Monday, July 7, 2008

Trazodone Taper, Part 10 (The End!)

Last night, for the first time in a few years, I didn't take any trazodone. I had a cup of chamomile and valerian tea before bed...which was a mistake, because then I had to keep getting up to use the bathroom. The tea did make me sleepy, but not sleepy enough to ignore my brain, which kept yammering on at me in a particularly shrill tone that I hadn't taken my trazodone and that I would never get to sleep.

I did not sleep well. It took hours to fall asleep, and then I kept waking up...and looking at the clock...you know the drill: if I get to sleep now, I'll get five hours...hmmm...I can probably get by on five hours... and an hour later: if I get to sleep now, I'll get four hours... I know I'm not supposed to be looking at the clock, I do know this...but I looked at the clock anyway.

Still, I shall persevere, as overall, I'm feeling much better than I did on 200 mg of trazodone. I imagine I will adjust and hopefully tonight will be a better night. No naps today. No caffeine this afternoon.

Writing Prompt: Sleep is an essential part of our lives. We spend approximately one third of our lives sleeping. What role does sleep play in your life? Is it a time to mine the subconscious for dreams and wake up clutching a fistful of gold? Or is it something that interferes with the things you really want to do? Do you welcome sleep, or do you dread it?

11 comments:

Gianna said...

Congrats Jazz,
You might want to try a Valerian/Hops/Passionflower mix in capsule...or something like that anyway...I do stay away from teas at night exactly because they do make you pee.

I"m sure you'll get over this bump soon.

If you do have a difficult time sleeping for any length of time I have some suggestions for you if you want them...

anyway!! this is very exciting and I'm sure you won't need anything at all very shortly.

Jazz said...

That's my hope, Gianna! I know the trazodone wasn't doing anything in terms of making me sleep--it's just that old psychological dependence thing. I've gotten over it before, I can do it again. Fortunately, I'm over that psychiatrist-induced terror that not getting enough sleep is going to send me off the rails!

If you have suggestions, though, I'd be glad to hear them...here or email, whichever is easier for you.

Gianna said...

If you really think it's psychological, I'd just ride it out Jazz...

If you seem to have a bit of a persistent problem at any point, just send me a note and I'll unleash my secrets!

Jazz said...

Gianna--
I'm pretty sure it's psychological. I used to deal with it at the end of every allergy season when I stopped taking antihistamines and worried that I wouldn't sleep without them. And of course, that's a self-fulfilling prophecy!

I figure I'll do some meditation before bed, and I'll look at getting some valerian-type capsules, too, because I really think the tea would have helped...just my own anxiety was too much for it. It'll pass, I'm sure.

Annie said...

Jazz- Good job, it will get better. Trazodon is one of the older anti-depressives that has sedation as a side effect. I took it at a much higher dose during the day-it was terrible.So I know after a few days you will be ok. Good choice with the teas.Keep moving toward wellness! Annie

Jazz said...

Thanks, Annie!

Wellness Writer said...

Jazz,
I always had the same problem with Ativan, which I had to take when I was taking Adderall. It always took me two months to go off it. And no matter what homeopathic remedy I tried, it didn't work (but that's just me). This last time when I went off it, it took me four days. Go figure!

Susan

Jazz said...

Susan--
Four days instead of two months! Wow. Lucky you!
I suspect I got more sleep last night than it seemed...it felt like I was lying awake half the night, but I don't feel too dragged out today, so I must have gotten a reasonable amount. It just took so long to fall asleep.

Wellness Writer said...

Jazz,
I know that feeling of waiting forever to fall asleep. I used to do it even with the Ativan. In my constant quest to take the lowest possible dosage, I would take half a mg. and wait an hour to see if I fell asleep, and when I didn't, I'd take another half, and so it went.

This time, upon stopping medication, the first few nights, I couldn't fall asleep for hours. I did way better the third night, and if I hadn't been hypomanic, I surely would have been exhausted upon awakening. By the fourth night, I was really tired, and fell asleep within two hours.

And then I began falling asleep within half an hour. I also started doing these relaxation exercises before going to bed, which moderately helped.

Now, I'm almost asleep when my head hits the pillow. Another wellness miracle!

Susan

Coco said...

Way to go Jazz, hope your return to normal sleeping happens really soon. I have a problem with early morning waking, and not being able to get back to sleep.

Jazz said...

Hi, Coco!
I have a problem with that early morning waking, too. If it's after 5 a.m., I'm done for the night.